Suffered from panic disorder & depression for most of my life. I was housebound, at one point, for over 10 years. I just left my therapist of many years because she was no longer helping me. I am having a terrible time finding a new psychiatrist. My dr had me on klonopin and Prozac. My dr. refused to continue prescribing meds for my condition and I have been left with no one to help me until I can find a new psychiatrist. I lost my husband recently and this has exacerbated my panic disorder and depression. Is this not unethical to treat a patient with these meds and then just stop? My primary has given me Prozac but wants me to stop the klonopin cold turkey. I'm experiencing severe symptoms due to this. Any ideas what I can do?
I am not an M.D., but one thing I do know is that you cannot stop Klonopin cold turkey after 10 years. Your physician should be aware that this could cause serious consequences to you, including seizures. If this person is not aware of this, please have them research it a bit.
If you are no longer in the care of a psychiatrist who is prescribing medications for you, that person cannot ethically continue prescribing the medication. If they did, they could be brought up on charges before a licensing board. So, it is not on unethical, especially if it was your decision to leave. If they had said that they thought you should work with someone else because you were not benefiting from treatment, they would have had to refer you to someone else. If they failed to do this, it would have been called "patient abandonment" and this is also a licensing board action that could be brought. But that was not the case here.
I can see that you have had a number of difficulties and that you may have some more difficulty finding a new psychiatrist. You and your current PCP need to work on a plan that will enable you to continue functioning as best you can with your current medications, if that is the decision.
I wish I could provide more help to you. Perhaps your prior psychiatrist can recommend someone.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.